Irreversible neuropathy in extremely-drug resistant tuberculosis: An unfortunate clinical conundrum.

Related Articles

Irreversible neuropathy in extremely-drug resistant tuberculosis: An unfortunate clinical conundrum.

Indian J Tuberc. 2020 Jul;67(3):389-392

Authors: Saroha D, Garg D, Singh AK, Dhamija RK

Abstract
Drug-resistant tuberculosis is an increasing healthcare challenge. Drug regimen building demands the use of different therapeutic groups, many of which harbor neurotoxicity as a side-effect, whether central or peripheral. Peripheral neuropathy is a major concern as it tends to be severe and usually irreversible. Anti-tubercular drugs that may contribute to peripheral neuropathy include INH, ethambutol, linezolid, cycloserine and para-amino salicylic acid. This potential adverse effect must be balanced against the intrinsically grave prognosis that drug resistant tuberculosis harbors. We present such a clinically challenging case of a 25 years-old female with extremely drug resistant tuberculosis whose treatment necessitated the use of several neurotoxic anti-tubercular drugs, leading to severe sensory peripheral neuropathy who did not improve despite the withdrawal of culprit drugs. She developed positive and negative sensory symptoms in both lower limbs. Nerve conduction studies were suggestive of sensory neuropathy affecting both lower limbs. Alternate causes of peripheral neuropathy including HIV, vasculitis, B12 deficiency and diabetes were ruled out. Despite drug withdrawal, the patient did not improve significantly. This case emphasizes the irreversibility of anti-tubercular therapy-induced peripheral neuropathy, demanding more rigorous clinical screening for the same while managing such patients.

PMID: 32825876 [PubMed - as supplied by publisher]